The Mertens Conjecture Revisited

  • Tadej Kotnik
  • Herman te Riele
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4076)


Let M(x)=∑1 ≤ n ≤ x μ(n) where μ(n) is the Möbius function. The Mertens conjecture that \(|M(x)|/\sqrt{x}<1\) for all x>1 was disproved in 1985 by Odlyzko and te Riele [13]. In the present paper, the known lower bound 1.06 for \(\limsup M(x)/\sqrt{x}\) is raised to 1.218, and the known upper bound –1.009 for \(\liminf M(x)/\sqrt{x}\) is lowered to –1.229. In addition, the explicit upper bound of Pintz [14] on the smallest number for which the Mertens conjecture is false, is reduced from \(\exp(3.21\times10^{64})\) to \(\exp(1.59\times10^{40})\). Finally, new numerical evidence is presented for the conjecture that \(M(x)/\sqrt{x}=\Omega_{\pm}(\sqrt{\log\log\log x})\).


Numerical Evidence Riemann Zeta Function Riemann Hypothesis Decimal Digit Lattice Basis 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bateman, P.T., Brown, J.W., Hall, R.S., Kloss, K.E., Stemmler, R.M.: Linear relations connecting the imaginary parts of the zeros of the zeta function. In: Atkin, A.O.L., Birch, B.J. (eds.) Computers in Number Theory, New York, pp. 11–19 (1971)Google Scholar
  2. 2.
    Ford, K.: Vinogradov’s integral and bounds for the Riemann zeta function. Proc. Lond. Math. Soc. 85, 565–633 (2002)zbMATHCrossRefGoogle Scholar
  3. 3.
    Good, I.J., Churchhouse, R.F.: The Riemann hypothesis and pseudorandom features of the Möbius sequence. Math. Comp. 22, 857–861 (1968)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Hardy, G.H., Wright, E.M.: An introduction to the theory of numbers, 4th edn. Oxford at the Clarendon Press (1975)Google Scholar
  5. 5.
    Ingham, A.E.: On two conjectures in the theory of numbers. Amer. J. Math. 64, 313–319 (1942)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Jurkat, W.B.: On the Mertens conjecture and related general Ω-theorems. In: Diamond, H. (ed.) Analytic Number Theory, Providence, pp. 147–158 (1973)Google Scholar
  7. 7.
    Jurkat, W., Peyerimhoff, A.: A constructive approach to Kronecker approximations and its application to the Mertens conjecture. J. reine angew. Math. 286/287, 322–340 (1976)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Kotnik, T., van de Lune, J.: On the order of the Mertens function. Exp. Math. 13, 473–481 (2004)zbMATHGoogle Scholar
  9. 9.
    Lenstra, A.K., Lenstra Jr., H.W., Lovász, L.: Factoring polynomials with rational coefficients. Math. Ann. 261, 515–534 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Mathematica, version 5.0, Wolfram Research, Inc., Champaign, IL (2003),
  11. 11.
    Mertens, F.: Über eine zahlentheoretische Funktion. Sitzungsberichte Akad. Wiss. Wien IIa 106, 761–830 (1897)zbMATHGoogle Scholar
  12. 12.
    Ng, N.: The distribution of the summatory function of the Möbius function. Proc. Lond. Math. Soc. 89, 361–389 (2004)zbMATHCrossRefGoogle Scholar
  13. 13.
    Odlyzko, A.M., te Riele, H.J.J.: Disproof of the Mertens conjecture. J. reine angew. Math. 357, 138–160 (1985)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Pintz, J.: An effective disproof of the Mertens conjecture. Astérisque 147–148, 325–333 (1987)MathSciNetGoogle Scholar
  15. 15.
    PARI/GP, version 2.2.11 (alpha), Bordeaux (2005),
  16. 16.
    te Riele, H.J.J.: Computations concerning the conjecture of Mertens. J. reine angew. Math. 311/312, 356–360 (1979)CrossRefGoogle Scholar
  17. 17.
    Saffari, B.: Sur la fausseté de la conjecture de Mertens. Avec une observation par Paul Lévy. C. R. Acad. Sci. 271(A), 1097–1101 (1970)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Titchmarsh, E.C.: The Theory of the Riemann Zeta-Function, Oxford (1951)Google Scholar
  19. 19.
    Walfisz, A.: Weylsche Exponentialsummen in der neueren Zahlentheorie. VEB Deutscher Verlag (1963)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Tadej Kotnik
    • 1
  • Herman te Riele
    • 2
  1. 1.Faculty of Electrical EngineeringUniversity of LjubljanaSlovenia
  2. 2.CWIAmsterdamThe Netherlands

Personalised recommendations